DId Nivo cause immune system to attack cauda equina? - 1288490

2 posts / 0 new
Last post
cindy121
DId Nivo cause immune system to attack cauda equina? - 1288490

I have left leg pain and that predates my starting Opdivo by several months and I had imaging of xrays, bone scan, lumbar MRI and ultrasound, finding nothing organic, through my progression on pemetrexed maintenance in Dec.2015. Started Opdivo in Jan. 2016 and pain was worsening after 4-5 infusions; almost any length of standing or walking, while and after sitting on a hard surface or chair, practically immobile upon awakening, pain spreading from lower back down the back of both buttocks and thighs. No improvement with physical therapy. MRI showed "diffuse enhancement of cauda equina of intermediate etiology without nodularity... Crowded exit of left L5 nerve roots...no evidence of compression... SCF sampling advised". Radiologist knows I have cancer, but my oncologist is the expert who knows Nivolumab can cause the. Immune system to attack a healthy part of the central nervous syatem. I stopped treatment and started steroids and have relief from the severe bilateral pain, but still have the left leg aches and pains that I've had almost a year. How would you suggest proceeding with figuring this out? MIght I never be able to go back on Opdivo, Or any immunotherapy? I would appreciate input about this rare, but possible side effect as I know It can be dangerously debilitating. I have NSCLC metastic adeno limited to both lungs and have responded well to Opdivo over 17 infusions. What is the outlook? What are my options? I know you can only generally advise me about my situation, but your guidance , experience and knowledge will definitely help move me in the right direction. I am hoping some professional can determine that I have two separate issues cauaing pain going on and not polyneuropathy. Thank you for your thoughtful attention to our concerns.

catdander
Hi Cindy,

Hi Cindy,

I'm sorry you're having such a difficult time. From your description it sounds as though you have a very individual unique situation and in being so it's impossible for anyone who isn't directly involved with your situation to say what's going on and for our faculty it's also unlawful so we can't ask them to guess. It so difficult to tease apart what's cancer, what's cancer treatment side effects, and what's just plan part of living inside a normal body. Sometimes a second opinion can help add a second thought process into the mix. If you're being seen in a large teaching research cancer center your oncologist may already have done this through discussion of your case in a team meeting known as a tumor board.

Having said that there are some considerations.
It's been shown that some people do very well after stopping an immunotherapy. It's not known how, why, or in whom it will happen but it has and for varying lengths of time including years (though really rare). So a reasonable option may be to do nothing except watch and see if your cancer stays put without treatment at least for the time being.

From what you've said it's not clear if your pain lessened because you stopped opdivo or because of the steroids or something else. On a personal note it sounds like the pain I get when my sciatic nerve flares. The only thing that puts in back in control is bikram yoga series As much as I hate to endorse the man his series works at around 90 degrees.

If you meant csf sampling that would be a sample of your spinal fluid to look for cancer. You would need to discuss that with your oncologist to see if that fits into a helpful plan. The procedure can be uncomfortable and results are very often non-diagnosable and if they are positive there usually isn't a good treatment (unless you're EGFR positive.

If you've not looked this may be helpful, http://www.opdivo.bmscustomerconnect.com/gateway

I hope this helps a little,
Janine